Wyoming, 2003

Wildfire in Wyoming, August 11 to 31, 2003

August 11 to 31, 2003 · NWS RIW · 1 event in 1 county or zone

The East Wildfire, located near the East Entrance of Yellowstone National Park, was started on August 11 by lightning. Thirty-one residences and 43 commercial buildings needed protection as gusty winds caused rapid fire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The East Wildfire, located near the East Entrance of Yellowstone National Park, was started on August 11 by lightning. Thirty-one residences and 43 commercial buildings needed protection as gusty winds caused rapid fire growth. The wildfire burned four private vehicles. On August 15, the East Entrance of Yellowstone National Park was closed, only to be opened temporarily, 3 hours in the morning and 3 hours in the afternoon, from August 29-31. The fire burned 23,500 acres. The estimated cost of fighting the fire was 6.6 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 11, 1:10 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 1:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT MON AUG 11 2003

.TONIGHT THROUGH THURSDAY NIGHT...
SHORTWAVE HELPING ORGANIZE STORMS SOMEWHAT OVER NORTHCENTRAL
PORTIONS AND SHOULD AID IN SOME STRONGER STORMS ACROSS THE
NORTHCENTRAL AND NORTHEAST THROUGH THE EVENING. ANOTHER POSSIBLE
WEAK WAVE APPEARS TO BE HELPING FIRE STORMS OVER EASTERN IDAHO.
OTHERWISE...STORMS ARE FIRING OVER THE HIGHER TERRAIN OF UTAH AND
SHOULD MOVE ACROSS THE SOUTHWEST AND POINTS BEYOND THROUGH THE
EVENING. ON TUESDAY...MOISTURE PLUME MAY INCREASE AS MOISTURE FROM
PREVIOUS COMPLEXES ROTATE NORTHWARD THROUGH ARIZONA AND NEVADA.
POSSIBLE WEAK SHORTWAVE MAY RIDE UP IN SOUTHWEST FLOW TO ASSIST THE
AFTERNOON CONVECTION ACROSS THE WEST. PLUME CONTINUES OVER THE AREA
ON WEDNESDAY BEFORE HIGH TRIES TO BUILD NORTHWARD OVER EASTERN
WYOMING OR JUST EAST OF HERE. ETA HAS JOINED AVN IDEA THOUGH WITH
UPPER HIGH FAR ENOUGH EAST FOR CONTINUED SOUTHERLY FLOW FOR AT LEAST
THE WEST. WILL INTRODUCE ISOLATED MOUNTAIN CONVECTION FOR THE
WESTERN MOUNTAINS THURSDAY AFTERNOON AND EVENING. TEMPERATURES WILL
CONTINUE UNSEASONABLY HOT WITH TEMPS AT OR SLIGHTLY ABOVE TODAYS
READINGS FOR TUESDAY AND WEDNESDAY AND THEN PERHAPS DOWN A COUPLE
DEGREES THURSDAY...MAYBE. SKRBAC

.FRIDAY THROUGH MONDAY...
WILL MAKE NO CHANGES TO THE EXTENDED FORECAST. LOOKS LIKE UPPER
RIDGE TO REMAIN OVER THE AREA...ALTHOUGH THE UPPER RIDGE FLATTENS
OUT NEXT WEEKEND. WILL GO WITH A DRY FORECAST.   MC

.RIW...NONE.
Hazardous weather outlook, Aug 11, 4:40 AM MST, 12 hours 20 minutes before
WYZ001>020-022>030-121300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
540 AM MDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST WYOMING THIS
AFTERNOON. A FEW OF THE STORMS MAY PRODUCE WIND GUSTS OF 50 MPH...
AND BRIEF HEAVY RAIN...ESPECIALLY ACROSS PARK AND TETON COUNTIES.
THE STORMS SHOULD WEAKEN BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teton

When
August 11, 5:00 PM MST to August 31, 11:59 PM MST
Where
Teton County, 10 mi E of Fishing Bridge
Reported by
PARK/FOREST SERVICE
Coordinates
43.935, -110.590 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334853.